Medication side effects

I was only diagnosed with PAF a couple of months ago and at present, my episodes are of very short duration and fairly infrequent. I was initially prescribed Flecainide but the side effects were awful so the cardiologist changed them to Bisoprol 2.5. I can hardly drag myself to work every day and feel very depressed for no apparent reason. I feel a bit embarrassed to go back and say that this doesn't suit me either. Has anyone found that the side effects do settle after a while? My blood pressure has reduced which is a positive!

25 Replies

oldestnewest
  • Don't be embarrassed. My last change of drugs involved 5 or 6 changes. Bisoprolol made me feel dreadful. Next one gave me the palpitations it was supposed to stop! Next made me severely depressed. Then one worked about 75% but made me feel spaced-out. Last one worked ....phew 😅

    Koll

  • Thanks Koll. I don't feel so bad now! Which one eventually worked for you?

  • Not sure knowing will help because I don't get on with most of the drugs normally prescribed that clearly work for others, and we're all different. But just out of interest, Propafenone works on me but affects my mind and eventually I got put on Disopyramide which I think seems unpopular but works for me.

  • Pam296 I have also had numerous changes of medication. Doctors are well used to this as very often with Amy condition it can take a while to find the right medication and dose as we are all different. Your well being is the most important thing and you cannot go round feeling down and low. Talk to your GP. I used to feel like this as well and wouldn't always feel comfortable telling consultants how bad I felt with my armythmias but a nurse on the ward said to me once "you matter and you are as important as the next person". Keep us posted and I really hope you feel better very soon. Big cyber hug xx

  • Thanks Vony. I'm seeing the consultant next Monday so I will be honest. I'm falling asleep at work already and it is only 1045!

  • It took me a while to adapt to Bisoprolol. I was on 12.5mg at one stage and was very tired. It was reduced eventually to 7.5mg and after a while I felt no noticeable tiredness from it. You will get sorted soon :)

  • I too suggest that you go back to your cardiologist (or GP) and tell him how you feel on bisoprolol. You are not the only person by any means to feel as you do on this drug. 2.5 is a low dose, I think, but in the meantime - until you can see or speak to a medic, you might try splitting the dose in two and taking morning and night. I know the tablets are tiny but you can use a pill-splitter from a pharmacy. I found that this lessened the side effects of bisoprolol and it still did the job for which it was prescribed.

    Hope you find something that suits you very soon.

  • Thanks Carolef. I'll give that a try until my appointment next week.

  • I take mine in two doses and I think youre right, it helps me with the tiredness too.

  • Thank you. Medication seems a bit of a minefield!

  • Bisoprolol is available in 1.25mg doses so no need to split the pill. It's far too small to attempt splitting it!

  • Yes. I know it is, but I was suggesting a temporary solution until the OP could see a medic. I have split bisoprolol with a pill splitter and it worked perfectly well - cut cleanly with no crushing. I did this following the suggestion of the pharmacist.

  • I agree, I also split the 2.5, and it has worked well. Better than the kick of the 2.5 all at once :)

  • I take Bisoprolol and yes I have tired days off and on. Walking up hills is difficult too. I'm on a lesser dose than you so I can imagine you must feel tired. I would see your GP .

  • Hi I found I couldn't function on Bisoprapol 2-5 mgs I rang my Gp who sent a prescription for 1-25mgs- no problem on that dose! Do not however cut your 2-5mgs in half as you don't get the correct dose!

  • Thank you. I will certainly suggest that next week. Flecainide had some nasty side effects but at least I could stay awake.

  • I started on 12.5 mg bisoprolol and was a total zombie, falling asleep at work, nap in the afternoon and then unable to sleep at night!!

    My EP gradually stopped the bisoprolol and I felt great, but the AF soon came back.

    So back on 2.5mg bisoprolol. I take it at night so most of the side effects are whilst I'm asleep. My HR stays between 56 to 76 at rest. I still feel like I'm swimming through treacle but it's better than before.

    I don't think they are happy that I take it at night and I'm not suggesting anyone else does this, but it works for me

  • I would approach this from a different angle. Depending on how infrequent the episodes are.

    I found that during PAF, I was being treated for something that happened initially rarely. This means that you endure the side effects of the tablets for the rest of the time. The Pill in Pocket (PIP) approach may work for you in that you only take the tablet during an event. My events were short lived initially (2 hours max) and with a 20 minute reaction time, the PIP was pretty pointless.

    My question to you would be, do you find that taking the tablets stop all further bouts of AF or does it just take the edge off of the AF? My doctor suggested that the side effects were probably worse than the odd 2 hour event.

    I am not sure whether untreated PAF leads to persistent AF or whether persistent AF is on the cards anyway at a later stage. We are all different and the cardiologist should be able to advise based on the information they have.

  • From what I have read, it is progressive. I was making lifestyle changes but have had to give the exercise up as too tired to do any at present. I have very few episodes and they last from a few seconds to 2 minutes max. If cardiologist will agree the reduction to 1.25, that will hopefully help to lower my BP too.

  • I was put on 10 mg of Bisoprolol 7 years ago and initially felt better although slightly breathless. This breathlessness has got worse over the years and stairs are a mission. I still hold down a full time job but it is a struggle. I am now starting to wonder whether the bisoprolol is causing this.

  • It does sound as though it could be. Lots of people seem to be experiencing this.

  • Go back to your doctor, (he can only say no!) I stuck with Bisoprolol for 3 years thinking there was no other choice; it did my head in and I was sooo tired. I asked for a change and was put in digoxin but my heart beats continued to be strong. My Dr has just changed me to Atenolol. Wow! Worked immediately and for the last week I've just felt the odd flutter now and again.

  • Thanks. He did say it could take a while to get it right!

  • I could not cope with 2.5. Changed to taking 1.25 at night. A lot better. My Cardiologist was fine about it. If I have an A/Fib attack ( checked by my Kardia) I take another 1.25 then. Hope this helps.

  • Thank you. I will definitely bring all this up on Monday. I am definitely finding the tablets worse than the AF!

You may also like...